Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 43, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 17, 1998, 10:27 AM EST for Avery County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 10:27 AM EST (15:27 UTC)
- Expired
- Feb 17, 1998, 2:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Avery County, NC
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 171530 FFWGSP NCC011-171930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1027 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 230 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...AVERY COUNTY WEATHER RADAR INDICATED TWO LINES OF THUNDERSTORMS MOVING INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA...ABOUT AN HOUR APART. ALTHOUGH THE STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT 50 MPH...THERE IS STILL THE POTENTIAL FOR ENOUGH RAIN TO CAUSE LOCALIZED FLOODING. EMERGENCY MANAGEMENT OFFICIALS REPORT MANY STREAMS AT OR NEAR BANKFULL AND IT IS LIKELY THAT MANY OF THESE WILL OVERFLOW THEIR BANKS WITH THE ANTICIPATED RAINFALL. PARTICULARLY VULNERABLE ARE THE ELK RIVER IN BANNER ELK...ESPECIALLY WHERE IT PARALLELS HIGHWAY 184...AND THE TOE RIVER. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. SAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:17 AM EST, 10 minutes earlier.
Area forecast discussion, Feb 17, 10:17 AM EST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 1017 AM EST TUE FEB 17 1998 BASIC FCST CONTAINED IN CURRENT ZNS OKAY FOR GSP CWA. NXT FEW HRS... ATTENTION WILL BE FOCUSED ON CNVCTN CURRENTLY ADVANCING ACRS OUR COUNTIES. THUS FAR...SVR REPORTS HAVE BEEN HAIL AND WIND AT THE LOW END OF THE SCALE. INCRS IN SVR WX LKLY AS TSTMS TRAVEL EWD INTO ERN PRTN CWA. BEST LOW-LVL CNVGNC CURRENTLY EXTDS FM WRN TIP NC SEWD ALG SC/GA BRDR. IMPRESSIVE COMBO OF UPPR/LWR LVL WINDS...INSTBLTY...AND LOW-LVL BOUNDARY EXTDG NE/SW ACRS CNTRL CAROLINAS PROVIDES FVRBL ENVIRONMENT FOR RAPID INTENSIFICATION AND PSBLY TORNADIC TSTMS. SAT PIX SHOW MID- LVL DRY PUNCH NOW ENTERING ERN GA/NWRN SC AND SWIFTLY MOVG NEWD. THIS FEATURE ASSOCD WITH CURRENT TSTMS AND SHUD ENCOURAGE STGR DVLPMNT AS IT REACHES CNTRL CAROLINAS...SPCLY AS IT APPCHS FNTL BNDRY. CONTD EWD AND NEWD PROGRESSION OF FEATURES WILL EXIT GSP CWA BY MID AFTN OR SHORTLY THRFTR. LGL
In the hours before
Special weather statement, Feb 17, 6:06 AM EST, 4 hours 21 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-161900- SPECIAL WEATHER STATEMEMT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 606 AM EST MON FEB 16 1998 ...HAIL PRODUCING THUNDERSTORMS POSSIBLE TODAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WITH COLD AIR ALOFT WILL MOVE ACROSS THE REGION LATER THIS MORNING AND THIS AFTERNOON. A STRONG JET STREAM IN PLACE OVER THE SOUTHEAST U.S. IN CONJUCTION WITH THIS SYSTEM WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. LOWERING FREEZING LEVELS WILL RESULT IN A FAVORABLE VERTICAL PROFILE FOR HAIL PRODUCING THUNDERSTORMS AND STRONG WINDS IN PLACE THROUGHOUT THE ATMOSPHERE MAY WORK DOWN TO THE SURFACE T4O RESULT IN GUSTY WINDS AS WELL. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST UPDATES. HORNE
Local storm report, Feb 17, 8:57 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
857 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
840 AM WARWOMAN GA WIND DAMAGE
02/17/98 RABUN 911 REPORTS TREES DOWN -
ALSO PEA HAIL COVERED
GROUND OTHER SIDE OF
COUNTY
JONESLocal storm report, Feb 17, 10:02 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
940 AM TOCCOA GA WIND DAMAGE
02/17/98 STEPHENS SHERIFF DEPT REPORTS TREE
AND POWER LINES ACROSS
ROADS.
935 AM TOCCOA GA .75 INCH HAIL
02/17/98 STEPHENS POLICE REPORTED HAIL THE
SIZE OF THUMB
949 AM WESTMINSTER SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
949 AM WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
JONESLocal storm report, Feb 17, 10:02 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
940 AM TOCCOA GA WIND DAMAGE
02/17/98 STEPHENS SHERIFF DEPT REPORTS TREE
AND POWER LINES ACROSS
ROADS.
935 AM TOCCOA GA .75 INCH HAIL
02/17/98 STEPHENS POLICE REPORTED HAIL THE
SIZE OF THUMB
949 AM WESTMINSTER SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
949 AM WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE COUNTY COMMS REPORTED
JONESLocal storm report, Feb 17, 10:25 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 AM 15 W WALHALLA SC WIND DAMAGE
02/17/98 OCONEE AMATEUR RADIO SPOTTER
REPORTED SHED BLOWN OVER
AT STUMPHOUSE MTN
1000 AM 15 W WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE AMATEUR RADIO REPORTED AT
STUMPHOUSE MTN
JONESLocal storm report, Feb 17, 10:25 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 AM 15 W WALHALLA SC WIND DAMAGE
02/17/98 OCONEE AMATEUR RADIO SPOTTER
REPORTED SHED BLOWN OVER
AT STUMPHOUSE MTN
1000 AM 15 W WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE AMATEUR RADIO REPORTED AT
STUMPHOUSE MTN
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:34 AM EST | Severe Thunderstorm Warning | GSP | Polk | 41 min |
| Feb 17, 11:42 AM EST | Flash Flood Warning | GSP | Mitchell | 5 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.